Incidence of Intoxications in the Emergency Department of Galati Hospital with Examples of Cardiovascular Effects of MDMA Intoxication


doi: 10.3390/diagnostics13050940.

Affiliations

Item in Clipboard

Liliana Dragomir et al.


Diagnostics (Basel).


.

Abstract

MDMA (3,4-methylenedioxymethamphetamine; commonly referred to as “Molly” or “ecstasy”) is a synthetic compound, structurally and pharmacologically similar to both amphetamines and mescaline. MDMA differs somewhat from traditional amphetamines in that it is not structurally similar to serotonin. Cocaine is rare and cannabis is consumed less frequently than in Western Europe. Heroin is the drug of choice for the poor in Bucharest, Romania’s capital of two million people, and alcoholism is common in villages where more than a third of the population lives in poverty. By far, the most popular drugs are Legal Highs (Romanians call them “ethnobotanics”). All of these drugs have significant effects on cardiovascular function that contribute significantly to adverse events. Most adverse cardiac events occur in young adults and are potentially reversible. Poisoning among patients aged 17 years and over was commonly seen in the Emergency Departments of a large tertiary hospital in the city centre, accounting for 3.2% of all patients. In a third of the poisonings, more than one substance was used. Intoxication with ethnobotanicals was the most frequently observed, followed by use of drugs from the amphetamine group. The majority of patients presenting to the Emergency Department were male. Therefore, this study suggests further research on hazardous alcohol consumption and drug abuse.


Keywords:

amphetamine; intoxication; methylen-dioxy-methamphetamine; serotonin drug.

Read more here: Source link

Leave a Reply

Your email address will not be published. Required fields are marked *